Been reading this forum for ages and finally found the courage to contribute with my story.
Background: I have been on Cymbalta for some 12 years … Mostly on a 60 mg dosage, but I have been for quite a while on 30 mg, as I brought my dosage down when I felt I could deal with things. Gained a lot of weight on Cymbalta … roughly 30-35 kg.
Current situation: I took my last dose of 1 mg of Cymbalta on July 7th 2019 … So that makes me roughly 4 months free of the drug.
Tapering: I tapered myself down from 60 mg to nothing in a time frame of 2 months. As I mentioned above, for me the step between 60 mg and 30 mg is quite doable and did not give me too much of trouble. The real “fun” starts when you go down from 30 mg to 20 mg … and even worse, cutting (gradually) from 20 mg to nothing. But this has been discussed before and I think my situation and symptoms have been what most people experience.
Symptoms after last dosage: I think it has been discussed before, but some symptoms (except for these described below) come and go. For instance, I had severe tinnitus while tapering … it was completely gone by the 1st month of Cymbalta-free and then suddenly, it was there again for another month and now finally gone (let’s hope it stays that way).
- Weight loss – I have read this here quite often that people immediately after stopping Cymbalta gain weight instead of losing. I had the same issue … My explanation was that your head feels a bit funny and eating made it feel better … So the first 2 months of Cymbalta-free, I ate to counteract the withdrawal symptoms that affected my brain. Don’t know if this has been experienced by other people, but that definitely resulted in a rough 5 kg weight gain. After roughly 2 months, the craving for sugar and sweets gradually went down and you start losing weight. Even though I did not put much effort in it, at this time, I have lost 11 kg from my “top weight”. Also, this weight loss comes in waves … I was losing weight day after day until it suddenly stagnated … Been at a steady weight for 2 weeks now … so don’t despair when you are not losing weight … The body has to adjust and you will lose weight in the end.
- GI problems – Had some issues with GERD, but that might be related to being currently overweight. Had some loose stool for 4 months, not diarrhea as there were no frequent visits, and that seems to improve over the last couple of weeks.
- Anxiety/Hopelessness/ … - For me, these feelings are the worst early in the morning (Cortisol is high then) and gradually get better over the day. Starting your own company at this stage is not something that I recommend, but oh well, I do what I can … It gives some extra stress, which you should avoid, but on the other hand, it gives you some freedom to work whenever you are capable. So, double edged sword
- Sleeplessness – Had some severe issues early on in the Cymbalta-free period of not being able to catch sleep, but that resolved itself. The only issue that I currently have is the quality of sleep. I wake up several times and wake up early due to the anxiety in a semi-dreamlike state with images of stressfull situations. Although, once getting up and running, this improves … but one feels quite exhausted and tired during the day.
- Supplements – I take L-Tyrosine, L-Tryptophan, Vitamin B complex and Omega 3 Complex
- Sleeping aids – I took one zolpidem (stilnoct) tablet to sleep and it gave me a 6 hour sleeping window, but I felt terrible for a week. Very groggy, tired, nauseous, anxiety rampant, etc. Don’t know why this severe reaction to a sleeping aid, but I stay away from them now, the 6 hours of sleep are not worth a week of suffering.
- One questions I have … I have noticed (in the zolpidem story) but also when I use caffeine for a while and then stop, that my brain is really really sensitive to start-stopping these kind of stimulants … Feels like a mini-detox when I stop drinking anything with caffeine after a while ... Anybody else experienced that?
I am only 4 months Cymbalta-free, so I know I have a long road ahead of me, but just wanted to post something that might help people who are at an earlier stage and feel completely lost … I have been there (and sometimes still am), but one learns to cope with it, although it is very terrifying when you experience this for a first.
To all who are struggling with withdrawal, hang in there, we can overcome this terrible time … But be patient, these things take time … Being very impatient myself, I have to calm myself down quite often when I get frustrated about the current state I am in.